Does Lupus cause eye problems?

I am not on any medication yet, but the eye clinic said my eye problems , ptosis - dropping of eyelid, squint changing direction, double vision, blurred vision and trouble focusing could be down to my circulation problems. They put me on asprin.

Now they are saying its because I have worn contact lenses for 25 years and because I wear them for 14 hours a day, I have dry eyes and they have said I have dry eyes and have given me drops.

My Rheumie wants me to go on Hydroxychloroquine and has written to the eye clinic for there consent.

But is it just all part and parcel of the joys of having Lupus? New to all this

5 Replies

oldestnewest
  • Hydroxychloroquine is a DMARD (a disease modifying anti-rheumatic drug). It is an anti-malarial and many people take it for many years for Lupus and/or Sjogren's syndrome (dry eyes mouth etc). The maximum dose is 400mg/daily.

    If you take Hydroxychloroquine you should have an eye test annually instead of every two years, because it can be bad for your eyes. Your Rheumatologist should have explained this to you, or at least given you a leaflet with information about the drug.

    I have to idea about the eye clinic problem. Lupus can affect the eyes in some ways (it can for example cause cataracts). But I do not know whether it can cause the problems you describe with your eyes.

    I realise I haven't answered your entire question but I hope this information helps a bit.

  • Lupus can affect the eyes in a number of ways. You can read a bit about it in our factsheet on the Mouth, Nose and Eyes here - lupusuk.org.uk/images/pdf/1...

  • Thank you, I know Hydroxychloroquine can cause eye problems and that why I am weighting for the eye clinics go ahead, guess they don't want to make matters worse.

    It just seems like one thing after another, somedays I just feel like I am falling to bits, I feel 100 and I'm only 42!

    I am sick of not always being able to see, stiff joints and heavy legs and my brain has gone, at least I am no longer peeing every 5 mins, have been put on medication and it has taken 3 differant lots to find one that fits, but been told its medication for life, but they have no answer for why its happened.

  • Every time I have a flare I get uveitis in one or other eye (rarely both). Don't usually go for more than 3 or 4 weeks before it flares up again. I've had this for about 5 years (although for the first couple of years I could go a few months between attacks). It's very painful but steroid eye drops bring it under control and reduce the inflammation in a few days. I was worried about the long term use of steroid eye drops and even more concerned when I went on Hydroxy last year. But I have a great optician who checks my eyes every 6 months. He said the long term effects of the eye drops were less of a risk than the damage inflammation could cause. He has reassured me that regular check ups will flag up any changes the Hydroxy might cause.

    I hope you get some improvement in symptoms. The Hydroxy has helped - my joint pain, mouth ulcers and skin flare ups appear less severe since I've been on it.

  • Before and after I was diagnosed with lupus I had double and blurred vision, when I looked up quickly or moved my head quickly there would be a delay in what I was seeing, like it was taking longer to register with my brain, hard to explain, but I hope you understand. When I was in hospital and all my symptoms came to ahead, I was the laugh of the ward, as I winked at the doctors, nurses and visitors..... (If I didn't laugh I would have cried!!) I do not really suffer much from vision problems, just occasionally my vision will go funny now. But yeah it was one of the symptoms my consultant picked up on (along with ulcers, aches and pains in joints etc) hope this helps a wee bit.

You may also like...